Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Goodland, KS

May 29, 2004Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2004, 7:14 PM CDT for Hitchcock County, Nebraska. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2004, 7:14 PM CDT (00:14 UTC)
Expired
May 29, 2004, 8:15 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:14 PM CDTTSTM WND GST 58Trenton, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
2375 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS53 KGLD 300014
SVRGLD
NEC087-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 815 PM CDT

* AT 613 PM MDT(713 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 75 MPH. 
  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST
  OF STRATTON NE TO TRENTON TO 13 MILES SOUTHEAST OF CULBERTSON...OR
  ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF BENKELMAN TO
  TRENTON TO 11 MILES SOUTHWEST OF MCCOOK...MOVING NORTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TRENTON AROUND 725 PM CDT...
  CULBERTSON AROUND 740 PM CDT...

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES THAT HAVE
CORDS ATTACHED TO THEM...COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL
THE STORM HAS PASSED. DAMAGING WINDS...LARGE HAIL...VERY HEAVY
RAIN...AND FREQUENT DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

LAT...LON 4035 10133 4001 10131 4000 10076 4035 10075

$$

THEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 5:00 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, May 29, 5:00 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SAT MAY 29 2004

.DISCUSSION...CHALLENGES ARE SEVERE WEATHER AND WIND POSSIBILITIES
TONIGHT AND TEMPEATURES THROUGH TUE.

BOUNDARY/COLD FRONT LIES ORIENTED NE TO SW FROM NEAR MCCOOK NEB TO
NEAR TRIBUNE KS. IT CONTINUES TO MOVE VERY SLOWLY TO THE EAST. FROM
THERE TO THE EAST DEWPOINTS FROM THE UPPER 40S TO UPPER
50S...COMBINED WITH A WEAKENING CAP...90+ HEAT AND 3000+ JOULES OF
ENERGY ARE BEGINNING TO RESULT IN CUMULUS FIELDS AS SEEN ON VISIBLE
SAT. EXPECT SCT TSRAS TO DEVELOP RAPIDLY IN THE AREA...WITH THE
STRONGEST AND LONGEST (LIKELY) IN THE FAR EAST WHERE CAPE IS
GREATEST AND A TORNADO WATCH HAS BEEN ISSUED.

THE SCENARIO LATE THIS AFTERNOON AND TONIGHT IS COMPLICATED BY AN
UPPER LEVEL SHORTWAVE NOW MOVING THROUGH CO AND KICKING OFF AN AREA
OF THUNDERSTORMS ACROSS EASTERN CO NOW BEGINNING TO APPROACH/MOVE
INTO MY CWA FROM THE WEST. AM CURRENTLY ISSUING A SEVERE
THUNDERSTORM WATCH FOR THE REMAINDER OF MY CWA. BEHIND THIS FAST
MOVING TROUGH MODELS INDICATE A TRAILING STRONG SUBSIDENCE FIELD
WHICH LOOKS AS IF IT WILL PUSH THE GENERAL NW WIND FIELD INTO THE
ADVISORY AREA FOR A FEW HOURS AS IT MOVES ACROSS THE AREA SEVERAL
HOURS BEHIND THE THUNDERSTORM ACTIVITY. ALL IN ALL A VERY ACTIVE
NIGHT WITH THE ATMOSPHERE BEGINNING TO STABILIZE SOME BEFORE DAWN.

PRECIPITATION IS EXPECTED TO END BEFORE DAWN WITH SKIES CLEARING
FROM THE NIGHT FROM THE WEST. FROM THERE THE AREA COMES UNDER THE
AFFECT OF SURFACE HIGH PRESSURE AND NW UPPER FLOW THROUGH MID WEEK.
NO PRECIPITATION WITH TEMPERATURES BELOW NORMAL INTO
WED.

THEN...AS NOTED FOR THE LAST TWO DAYS...TEMPERATURES BEGIN TO WARM
AND A SERIES OF SHORTWAVES BEGIN TO RETURN THE CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS TO THE AREA. HOWEVER A DRYING TREND LOOKS
TO OCCUR BY THE WEEKEND.

THANKS PARTICULARLY TO LBF AND DDC FOR COLLABORATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR NORTON AND
GRAHAM COUNTIES. A SVR THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM
MDT (10 PM CDT) FOR THE REMAINDER OF NW KS. FINALLY A WIND ADVISORY
IS IN EFFECT UNTIL 1 AM CDT/MIDNIGHT MDT FOR ENTIRE AREA.
NE...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT (10 PM
CDT). A WIND ADVISORY IS IN EFFECT UNTIL 1AM CDT/MIDNIGHT MDT.
CO...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT. A WIND
ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT.

&&

RJC
Hazardous weather outlook, May 29, 11:36 AM CDT, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1036 AM MDT SAT MAY 29 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301200-
CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS-
RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-
WICHITA KS-YUMA COUNTY CO-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING TORNADOES THIS AFTERNOON AND THIS EVENING EAST OF
HIGHWAY 83 FROM MCCOOK NEBRASKA TO GRAINFIELD KANSAS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL EAST
OF A LINE FROM YUMA COLORADO TO KIT CARSON COLORADO. ISOLATED
TORNADOES ARE POSSIBLE. THIS AREA EXTENDS EAST INTO NORTHWEST KANSAS
AND SOUTHWEST NEBRASKA TO HIGHWAY 83.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG A COLD
FRONT AND DRYLINE MOVING EAST ACROSS THE TRI STATE AREA. A STRONG
UPPER LOW PRESSURE MOVING OUT OF THE ROCKIES WILL INTERACT WITH A
MOIST AND UNSTABLE AIRMASS ACROSS THE REGION. SUPERCELL THUNDERSTORMS
ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST WITH THE POTENTIAL FOR
BASEBALL SIZE HAIL AND DAMAGING TORNADOES ESPECIALLY EAST OF HIGHWAY
83 IN KANSAS AND NEBRASKA.

EVERYONE SHOULD WEATHER TAKE THIS WEATHER THREAT SERIOUSLY AND PLAN
AHEAD FOR STORM SAFETY SHELTERS AND OTHER PRECAUTIONS. STAY TUNED TO
LOCAL RADIO AND TV FOR UPDATES TO THIS DEVELOPING SEVERE WEATHER
SITUATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI STATE
REGION EACH EVENING FROM WEDNESDAY THROUGH FRIDAY. THE MAIN THREAT
WITH THESE STORMS WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.

FS

In the hours before

Local storm report, May 29, 6:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
530 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MCDONALD                39.79N 101.37W
05/29/2004                   RAWLINS            KS   LAW ENFORCEMENT

            NUMEROUS TREES UPROOTED AND LARGE LIMBS BROKEN

&&

JOHNSON
Local storm report, May 29, 6:38 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND GST     TRENTON                 40.17N 101.01W
05/29/2004  74 MPH           HITCHCOCK          NE   MESONET

0530 PM     TSTM WND DMG     STRATTON NE             40.15N 101.23W
05/29/2004                   HITCHCOCK          NE   LAW ENFORCEMENT

            POWER POLES SNAPPED ALONG HIGHWAY 34

0530 PM     TSTM WND GST     COLBY                   39.39N 101.05W
05/29/2004  68 MPH           THOMAS             KS   AMATEUR RADIO

            ZERO VISIBILITY IN BLOWING DIRT

&&

JOHNSON
Local storm report, May 29, 6:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
548 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     NON-TSTM WND GST 2 SW ATWOOD             39.79N 101.07W
05/29/2004  60 MPH           RAWLINS            KS   TRAINED SPOTTER

            LARGE LIMBS DOWN

&&

JOHNSON
Local storm report, May 29, 6:58 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0547 PM     NON-TSTM WND GST COLBY                   39.39N 101.05W
05/29/2004  67 MPH           THOMAS             KS   MESONET

&&

JOHNSON
Local storm report, May 29, 7:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0556 PM     NON-TSTM WND GST ATWOOD                  39.81N 101.04W
05/29/2004  64 MPH           RAWLINS            KS   MESONET

&&

JOHNSON
Local storm report, May 29, 7:08 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT SAT MAY 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     NON-TSTM WND GST OBERLIN                 39.82N 100.53W
05/29/2004  65 MPH           DECATUR            KS   AMATEUR RADIO

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:53 PM CDTSevere Thunderstorm WarningGLDRed Willow52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.